Health knowledge made personal
Join this community!
› Share page:
Go
Search posts:

What happened?!

Posted Jun 13 2010 12:00am
Lake Winnipesaukee

Up at lake Winnie for the WW2 Museum

Not that I have been sorely missed or anything but here is a short explanation of where I have been the past week or so: I have been having what I thought were standard post-Cyberknife swelling symptoms in the last couple of weeks. Things like some more right eye flares, seeing objects out of the corner of my right eye that were not really there, temporary loss of speech (which is back now) and finally, some palinopsia, seeing people and objects out of my right eye for a few moments after they had already left my field of vision. Plus I have been bumping into walls and people!

Again, these had been coming and going the past couple of weeks and I simply attributed them to my recovery from radiosurgery. I went in for my bi-weekly infusion last Monday and Dr. James Mier (psst… one of the guys who invented HDIL2) saw me since Dr. Cho and the rest of his team are in Chicago presenting the MDX-1106 findings at a conference. After examining me and going over my recent symptoms he told me that my symptoms are not related to my brain swelling like we all thought at all but that they are seizures. I have had a hell of a time lately with the steroids so this was welcome news to start with. He also looked at my scans again with Dr. Wong and they both agreed that this was seizure activity and nothing related to swelling or new tumors, more welcome news.

So what now? Well, they are quickly weaning me off the Decadron which is like going cold turkey after being a junkie. I have to say, the taper down is pretty damned hard. My whole body aches and I am coming off these pretty quickly so that my adrenal gland can start working again and so that my body can get back to normal. I have gained so much weight and bloat that it is not good for me physically. I am on two beta blockers just to keep my pressure down until I am done with the steroid, since it has made my bp skyrocket.

As far as the steroid taper goes, it sucks, but there is nothing I can do about this. I am a mess. I am a yeller, my temper is through the roof, I lose my cool way too easily and then I break down and get upset that I cannot control myself. But Monday is a new day. My real taper starts this Monday with my dose being cut by a third and I am really excited. I start taking 2mg tomorrow and they call this the ‘maintenance dose’ since most of my steroid taper symptoms should begin to disappear over the next two weeks.

The real symptoms from the Cyberknife will unfortunately be with me for a while. It’s hard to tell how long it may take for those flares in my right eye to go away permanently but that is a small price to pay for having a clean brain. Basically, what is going on is this, and this is the way Dr. Mier explained it to us: The brain takes a long time to correct itself and sometimes after radiosurgery it gets irritated as it heals itself. Unfortunately, I have a slow healing brain that likes taking it’s time to heal properly. So, as I heal I am more prone to seizures and visual issues out of the right eye. I am charting my own progress: Last weekend we had friends over for dinner and during dinner I lost the words I needed to complete a story or two and Melissa had to do my talking for me. It was all normal for the symptoms but alarming at the time. My speech and motor skills are much improved today and I can even type up an entry for this blog. A few days ago I couldn’t even find the right keys to write a single sentence.

Today we went to the World War 2 museum in Lake Winneppsaukee and walked around town. I’d say that’s progress. Tomorrow I begin my real Decadron taper and my old personality will work its way back to us. Life is good (I hate saying that sometimes). And tomorrow it all gets even better.

Post a comment
Write a comment:

Related Searches